Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 71, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 15, 2003, 2:44 PM EDT for Montgomery County, City of Radford, Virginia. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2003, 2:44 PM EDT (18:44 UTC)
- Expired
- May 15, 2003, 3:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Radford, VA, Montgomery County, VA
The radar
The Roanoke radar (KFCX), 22 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
329
WUUS51 KRNK 151844
SVRRNK
VAC121-750-151945-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
244 PM EDT THU MAY 15 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RADFORD IN SOUTHWEST VIRGINIA
MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 345 PM EDT.
* AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHWEST OF RADFORD TO
16 MILES SOUTHWEST OF RADFORD...MOVING EAST AT 35 MPH.
* SOME LOCATIONS THREATENED THROUGH 345 PM EDT INCLUDE
RADFORD...
BLACKSBURG...
CHRISTIANSBURG...
PILOT...
SHAWSVILLE...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE
HAIL AND WINDS UP TO 60 MILES AN HOUR.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3699 8054 3707 8054 3713 8059 3715 8053
3718 8056 3720 8052 3720 8059 3725 8060
3726 8052 3736 8033 3724 8020 3713 8018
3708 8030 3701 8040
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 11:50 AM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, May 15, 11:50 AM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1150 AM EDT THU MAY 15 2003 WL UPDATE ZONES TO TAKE OUT MORNING WORDING. NO OTHER CHANGES AT THIS TIME. .RNK... NC...NONE. VA...NONE. WV...NONE. AMS
Hazardous weather outlook, May 15, 6:32 AM EDT, 8 hours 12 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-151230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 632 AM EDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...GENERALLY WEST OF THE BLUE RIDGE MOUNTAINS. PLESE REFER TO THE SEVERE WEATHER OUTLOOK ISSUED TODAY...SPSRNK...FOR DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. 06
In the hours before
Special weather statement, May 15, 12:27 PM EDT, 2 hours 17 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-160130- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1227 PM EDT THU MAY 15 2003 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN SOUTHEAST WEST VIRGINIA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA...MAINLY WEST OF A LINE FROM LEWISBURG WEST VIRGINIA TO MARTINSVILLE VIRGINIA. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE TODAY WILL BE LARGE HAIL. STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON. AMS
Special weather statement, May 15, 12:39 PM EDT, 2 hours 5 minutes before
VAZ007-009-WVZ042-151730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1239 PM EDT THU MAY 15 2003 ...STRONG THUNDERSTORMS APPROACHING TAZEWELL COUNTY... A CLUSTER OF THUNDERSTORMS WILL APPROACH TAZEWELL AND NORTHERN SMYTH COUNTIES EARLY THIS AFTERNOON. THE STORMS ARE EXPECTED TO REACH RICHLANDS AROUND 12:45 PM AND TAZEWELL BETWEEN 1 AN 1:30 PM. STRONG...GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. AMS
Special weather statement, May 15, 1:21 PM EDT, 1 hour 23 minutes before
NCZ004-005-VAZ017-022>024-032>035-043-151815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 121 PM EDT THU MAY 15 2003 ...THUNDERSTORMS DEVELOPING IN THE FOOTHILLS OF VIRGINIA AND NORTH CAROLINA... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE FOOTHILLS AND PIEDMONT OF VIRGINIA AND NORTH CAROLINA THIS AFTERNOON. THROUGH 2:30 PM...THE STRONGEST STORMS WILL MOVE FROM ROANOKE CITY AND SOUTHERN ROANOKE COUNTY INTO NORTHERN FRANKLIN COUNTY AND WESTERN BEDFORD COUNTY. EXPECT VERY HEAVY RAIN...STRONG GUSTY WINDS AND SMALL HAIL WITH THESE STRONGER STORMS. AMS
Special weather statement, May 15, 2:26 PM EDT, 18 minutes before
NCZ003-019-VAZ011-013-014-016-017-WVZ043>045-151930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 226 PM EDT THU MAY 15 2003 ...STRONG THUNDERSTORMS THIS AFTERNOON... A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA THIS AFTERNOON. BY 3:00 PM THE LINE WILL EXTEND FROM UNION WEST VIRGINIA TO RADFORD TO GALAX. THE STORMS WILL MOVE TO THE NORTHEAST AT 40 MPH. EXPECT VERY HEAVY RAIN...WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL WITH THESE STORMS. AMS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 1:57 PM EDT | Flash Flood Warning | RNK | City of Roanoke | 2 hr |
| May 15, 2:34 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski | 26 min |
| May 15, 2:40 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 20 min |
| May 15, 3:11 PM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke | 3 hr |
| May 15, 3:24 PM EDT | Severe Thunderstorm Warning | RNK | Patrick, Roanoke, City of Roanoke, City of Salem | 66 min |
| May 15, 3:25 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 65 min |
| May 15, 4:09 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 36 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.